Hail, Mason
- When
- June 21, 12:50 PM EST
- Where
- Mason County, Mt Olive
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.530, -82.070
Scattered thunderstorms formed during the late morning and early afternoon across extreme southern Ohio, northern Kentucky, and central and southern West Virginia. This was in the muggy summer air, south of a slow moving cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Scattered thunderstorms formed during the late morning and early afternoon across extreme southern Ohio, northern Kentucky, and central and southern West Virginia. This was in the muggy summer air, south of a slow moving cold front. The thunderstorms formed into a broken line by 1500E. A few cells pulsed to severe limits. A tornado even occurred over the mountainous terrain in eastern Nicholas County. Downpours were common. Closer to the surface front, a few additional cells formed in northern West Virginia during the evening hours. One of those storms even had a brief tornado in Barbour County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 21, 11:09 AM EST, 1 hour 41 minutes earlier.
Area Forecast Discussion National Weather Service Charleston WV 1209 PM EDT TUE JUN 21 2016 .SYNOPSIS... A cold front crosses late Today and Tonight, only to return as a warm front Wednesday. Another cold front crosses late Thursday and Thursday night. High pressure passes Friday through Saturday. && .NEAR TERM /THROUGH TONIGHT/... 1000 am update...Have seen clearing this morning across a large portion of Central West Virginia. This has enabled some rapid heating...and temperatures have already topped 80 degrees at Charleston. Because of this I have boosted high temperatures a couple of degrees today...however cloud cover will continue to increase with showers and thunderstorms kicking off as well this afternoon and this will prevent us from getting too hot today. Cold front is current draped across the Ohio River Valley...with warm and very moist airmass out ahead to the southeast. Upper trough will dig southward this afternoon over the forecast area with height falls of about 6 decimeters. With the arrival of the upper trough we will see 0 to 6 km wind shear increase to the order 45 knots and MLCAPE values could reach 2000 J/Kg or higher in areas that get the most solar insolation today. Severe storms remain a likely possibility today...with possible supercells early on in the afternoon with possibly bowing structure MCS later in the day. 645 am update... Trimmed pops over the middle Ohio Valley early this morning as precipitation scooted quickly east with a weak upper level short wave trough ahead of a cold front. Forecast otherwise on track. Previous discussion... A cold front is likely to bring showers and thunderstorms to the area today into this evening, and the storms ahead of the front could become strong in the heat of the day. The tail end of the showers and thunderstorms along the cold front was shortening up early this morning, as the front was moving southward into PA, but new convection was forming farther south, in the theta e axis over northern portions of the forecast area, as the models had been depicting. Meanwhile, a convective complex moving east-southeastward through the lower Ohio Valley was quickly falling apart. Convection should generally shift southward through the forecast area today, along with the theta e axis ahead of the advancing cold front. Heating south of the front this afternoon could support CAPE values up to 2000 J/KG. Together with 35 kts mid layer flow and warm advection veering with height, this will allow updrafts to become strong, and have added gusty winds and small hail to the forecast wording across the south this afternoon. Drying and clearing should take place from north to south tonight, as the front continues pushing south. However, the front will be stalling out not far to the south of the area as dawn Wednesday approaches, poised to begin a return as a warm front. Hence slight chance pops return to the tug fork at that time. Blended in the NAM and MET for temperatures and dew points for a warm morning but then highs tempered a bit by clouds / convection, and then reflecting decreasing values from the north with the advancing front tonight. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... Busy short term forecast on tap, with multiple rounds of convection expected. Models in decent agreement with surface low moving through the Great Plains and into the western Great Lakes Wednesday into Wednesday night. This should drive a warm front north through the forecast area, with strong theta-e advection providing instability. Initially have high chance POPs lifting across southern 2/3 of CWA, however then ramp up to likely across the north Wednesday night at low level jet kicks in. Anticipate an MCS tracking north of the CWA overnight, closer to the warm front, but boundaries from that should serve as a focus for thunderstorms across northern CWA. Add to that 40-50kts of bulk shear and strong to severe thunderstorms are possible through the night. Damaging winds would be the most likely threat. With the fast flow, storms should be moving, but with PWAT values climbing over 2 inches downpours are likely and multiple rounds could cause water concerns. Will have to see how the micro- and meso- scale details work out over the next several model runs. Tried to show a break between the Wednesday night convection and a new round that will be associated with a cold front moving through Thursday into Thursday night. However, with such a humid airmass in place, only felt comfortable dropping POPs into the 20s and 30s across the south before ramping back up ahead of the front. Just how much instability the front has to work with Thursday as it moves in depends on how quickly activity Wednesday night moves out. Regardless, 35-45 kts shear and some dynamics along the front should once again lead to the potential for some strong to severe thunderstorms... with damaging winds being the largest threat. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... This weekend is dominated by an east to west upper ridge across the southern half of the nation this weekend...of which we will be under its influence. This will keep us drier but very warm this weekend...with highs around 90 degrees. The northern stream then amplifies just enough over the eastern U.S. early next week to drive a cold front south and east into our area. The models generally agree the showers and storms ahead of the front will reach us Monday...but there are some differences in timing of the front into our area and whether the front with the showers and storms actually push through by end of period. Given the developing northwest flow aloft over the Ohio Valley...will go with a slow but progressive solution...supported by the newer GFS runs this morning. Thus...a good chance of showers and storms Monday and Monday night...tapering off from northwest to southeast Tuesday as the front pushes through. With clouds and showers preceding the front Monday...it will be humid again...but temperatures will be a little cooler with highs in the 80s. On Tuesday...look for slightly cooler temperatures and some drier air feeding in from the northwest during the day. Cooler and drier Tuesday night as high pressure tries to build in. && .AVIATION /16Z TUESDAY THROUGH SATURDAY/... A cold front crossing Today will bring showers and thunderstorms, especially south and east of the Ohio River. The showers and thunderstorms will start forming this morning, with the best chance for the strongest storms across southern WV this afternoon. Otherwise some MVFR stratocu should be around for a while across northern WV this morning and behind the cold front tonight across southern WV and in the WV mountains. IFR fog is possible across southern WV toward dawn Wednesday once the stratocu breaks up. Gusty west to southwest surface winds ahead of the cold front today will become northwest behind the cold front tonight, and then become light and variable overnight. The front is timed for near 00Z tonight PKB and CKB, 02Z EKN, near 05Z HTS and CRW, and 06Z BKW. Moderate west to southwest flow aloft today will become moderate northwest tonight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE...Medium to high. ALTERNATE SCENARIOS: Timing of lower categories in showers and thunderstorms today will vary, as may formation of fog late tonight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22 CRW CONSISTENCY H H H M M M M H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H M M M M M M H H H H EKN CONSISTENCY M M M M M M M H M M M M PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z WEDNESDAY... IFR possible in showers and storms Wednesday night and Thursday, ad into Thursday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/MZ NEAR TERM...TRM/MPK SHORT TERM...MZ LONG TERM...JMV AVIATION...TRM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 440 AM EDT TUE JUN 21 2016 KYZ101>103-105-OHZ083-085>087-VAZ003-004-WVZ005>011-013>020-024>040- 046-047-220845- GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-MEIGS-GALLIA-LAWRENCE OH- DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS- TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE- MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 440 AM EDT TUE JUN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY NIGHT THROUGH THURSDAY AND INTO THURSDAY NIGHT...DURING WHICH TIME AN EXCESSIVE RAINFALL THREAT MAY ALSO DEVELOP. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ066-067-075-076-084-220845- PERRY-MORGAN-ATHENS-WASHINGTON-VINTON- 440 AM EDT TUE JUN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY...DURING WHICH TIME AN EXCESSIVE RAINFALL THREAT MAY ALSO DEVELOP. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TRM / MZ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1205 PM EDT TUE JUN 21 2016
WVZ015-026-036-037-211630-
NICHOLAS-KANAWHA-BOONE-FAYETTE-
1205 PM EDT TUE JUN 21 2016
...A STRONG THUNDERSTORM WILL AFFECT WESTERN FAYETTE AND SOUTHEASTERN
KANAWHA COUNTIES...
AT 1205 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
CHESAPEAKE...OR 12 MILES SOUTHEAST OF CHARLESTON...MOVING EAST AT 35
MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...OAK HILL...MONTGOMERY...CHESAPEAKE...MARMET...
ANSTED...BELLE...CEDAR GROVE...EAST BANK...GLASGOW...SMITHERS...
GAULEY BRIDGE...PRATT...HAWKS NEST STATE PARK...POWELLTON...
BURNWELL...HANDLEY...ESKDALE...SWISS AND SHARON.
THIS INCLUDES WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 59 AND 92.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3808 8164 3829 8159 3827 8123 3826 8123
3827 8122 3826 8105 3792 8113
TIME...MOT...LOC 1605Z 280DEG 31KT 3819 8151
09SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1230 PM EDT TUE JUN 21 2016
WVZ015-036-037-211700-
NICHOLAS-KANAWHA-FAYETTE-
1230 PM EDT TUE JUN 21 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NICHOLAS AND
NORTHERN FAYETTE COUNTIES...
AT 1230 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GAULEY
BRIDGE... OR 11 MILES NORTHWEST OF FAYETTEVILLE...MOVING EAST AT 45
MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SUMMERSVILLE...FAYETTEVILLE...MONTGOMERY...ANSTED...SMITHERS...
GAULEY BRIDGE...HAWKS NEST STATE PARK...POWELLTON...
KESSLERS CROSS LANES...POND GAP...MOUNT NEBO...DRENNAN...SWISS...
CANVAS AND BENTREE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3811 8134 3830 8130 3830 8124 3826 8123
3830 8116 3829 8073 3809 8076 3810 8088
3808 8089 3805 8085 3806 8082 3806 8080
3804 8083 3802 8080 3798 8078 3796 8080
TIME...MOT...LOC 1630Z 279DEG 40KT 3820 8121
09SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1239 PM EDT TUE JUN 21 2016
WVZ046-047-211715-
POCAHONTAS-RANDOLPH-
1239 PM EDT TUE JUN 21 2016
...A STRONG THUNDERSTORM WILL AFFECT ...
AT 1238 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF DAILEY...OR 16 MILES SOUTH OF ELKINS...MOVING EAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CHEAT BRIDGE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3875 7953 3873 7956 3872 7956 3869 7960
3866 7960 3867 7962 3866 7962 3864 7963
3862 7962 3860 7964 3857 7966 3860 7987
3878 7984 3876 7953
TIME...MOT...LOC 1638Z 277DEG 40KT 3869 7977
09SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1241 PM EDT TUE JUN 21 2016
WVZ046-047-211715-
POCAHONTAS-RANDOLPH-
1241 PM EDT TUE JUN 21 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN POCAHONTAS AND
EASTERN RANDOLPH COUNTIES...
AT 1238 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF DAILEY...OR 16 MILES SOUTH OF ELKINS...MOVING EAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CHEAT BRIDGE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3875 7953 3873 7956 3872 7956 3869 7960
3866 7960 3867 7962 3866 7962 3864 7963
3862 7962 3860 7964 3857 7966 3860 7987
3878 7984 3876 7953
TIME...MOT...LOC 1638Z 277DEG 40KT 3869 7977
09SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1246 PM EDT TUE JUN 21 2016
WVZ035-036-211715-
FAYETTE-RALEIGH-
1246 PM EDT TUE JUN 21 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RALEIGH AND
SOUTHERN FAYETTE COUNTIES...
AT 1246 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR OAK
HILL...OR 9 MILES SOUTHWEST OF FAYETTEVILLE...MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...BABCOCK STATE PARK...OAK HILL...MOUNT HOPE...
BRADLEY...STANAFORD...PROSPERITY...PINEY VIEW...POWELLTON...
MEADOW BRIDGE...PAX AND THURMOND.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 48 AND 61.
INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 128 AND 137.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3790 8136 3809 8126 3796 8080 3795 8081
3789 8077 3787 8078 3787 8082 3782 8094
3781 8092 3779 8092 3777 8089 3776 8089
3774 8092 3772 8089 3768 8088
TIME...MOT...LOC 1646Z 291DEG 32KT 3796 8123
09SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 109 PM EDT TUE JUN 21 2016 WVZ016>018-028-029-211745- CALHOUN-BRAXTON-ROANE-WIRT-GILMER- 109 PM EDT TUE JUN 21 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ROANE...CALHOUN AND SOUTHWESTERN GILMER COUNTIES... AT 108 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST OF SPENCER...MOVING SOUTHEAST AT 40 MPH. WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GRANTSVILLE...CEDAR CREEK STATE PARK...ARNOLDSBURG...MOUNT ZION... ORMA...CRESTON...NORMANTOWN...ANNAMORIAH...ROSEDALE...SHOCK... NICUT...MILLSTONE AND STUMPTOWN. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 3888 8083 3863 8096 3884 8139 3900 8129 TIME...MOT...LOC 1708Z 294DEG 36KT 3889 8125 09
The Charleston,WV radar (KRLX), 39 km away, was scanning. The volume nearest the first event began at 17:51 UTC.
7 hail, 7 thunderstorm wind, 2 tornado, 1 heavy rain, 1 flash flood. Local standard time, as filed.
Golf ball size hail fell along Interstate 64.
Windshields on vehicles were cracked and shattered by the large hail.
Trees were blown down, including along Dupont Avenue. One car was damaged by fallen branches.
Large branches were blown onto power lines along Price Street.
Trees fell onto power lines along Rays Branch.
The maximum wind speed was estimated at 107 mph by a National Weather Survey team. The damage swath consisted mostly of hardwood trees that were downed and snapped along Country Club Road approximately 3 miles northeast of Richwood. There were also wooden utility poles that were snapped, along with some shingle damage to 1 home. The tornado and tree damage continued into Greenbrier County just south of Summit Lake.
Rain amounts of 1.5 to 2 inches fell in less than 2 hours. Runoff flowed across roads in the vicinity of Craigsville and Richwood from overflowing ditch lines and from adjacent steep mountain slopes. Ponding of water on the streets in poor drainage areas was common. No road closures were reported.
An automatic rain gauge measured 2.35 inches of rain in less than 2 hours. Initially, the ground was relatively dry. Yet, minor flash flooding occurred along a few small streams and runs in the steep terrain. For example, Upper Glade Run overflowed into buildings at Camp Caesar, a 4-H facility.
Trees were blown down onto power lines, particularily along Route 3/5.
Large heavy stage props for an outdoor amphitheater were blown around at Grandview. A few pine trees were uprooted in the vicinity.
Trees were blown down. Sheds and 1 home had roof damage.
Four large trees were uprooted along Route 119. This caused damaged to a metal yard fence.
The tornado began near the intersection of Old Route 38 and Route 38, just east of the Sugar Creek Bridge. Several trees were snapped at the trunk and uprooted along the damage path. One home sustained significant siding damage. The siding was torn off the west side of the house and thrown about 100 feet into a field to the north. A few flatbed single axle trailers were flipped in the front yard of another residence. Eight utility poles were down by falling trees and wind. Near the end of the path, a 4 inch diameter branch penetrated the roof of a home. The end of the damage path was along Route 38, about a quarter mile past Reger Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2016Every state in 2016This day in weather historyThe tornado archive for West Virginia, 2016Warnings in West Virginia, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630817, 630815, 630816, 630823, 630814, 630827, 630819, 630848, 630829, 631220, 630851, 630850, 630844, 630824, 632659, 631079, 631991, 631998.